Expanding the Armamentarium in Metastatic Liver Cancer - Episode 6
Ghassan K. Abou-Alfa, MD: So, Ruth, we heard quite a bit about the nivolumab. We have the combination of sorafenib followed by regorafenib with, as we stated, the median survival that can reach all the way to more than 2 years for the two, back-to-back. But interestingly, if you go around and talk to different specialists, I always hear first thing: side effects, side effects. My question is, as you mentioned beforehand—and you laid out that the major side effect is the hand-foot syndrome—what happens to the hands and feet? No. 2 is the diarrhea. No. 3 is the fatigue. Let’s start with the hand-foot syndrome. How do you assess it? Like, what’s the best way to say, how bad is bad?
A. Ruth He, MD, PhD: I think, in regarding hand-foot reaction, usually I first, before I start the patient on sorafenib, talk with them. I tell them what to expect so they know what to look for and so they do not end up in my clinic and cannot walk. So, usually after we start the patient on sorafenib, in the week, the nurse will give the patient a call and ask about it. And then the patient knows how to communicate it with us. When they start having erythemas of the hands and feet, have some pain, they call us. At that time, it’s good to have them hold off on the therapy before it gets much worse.
Ghassan K. Abou-Alfa, MD: So, you bring up a very important point, which is the earlier, the better. If anything, I like what you said about the call within a week because it’s exactly what I do as well. And after that, actually, we even encourage patients to email us and give us pictures to get a sense of what was going on. And, of course, you’re right: We start with subtle redness, grade 1; pain, grade 2; and of course, you don’t want to repeat it, you don’t want to see the grade 3. What about the management of the diarrhea?
A. Ruth He, MD, PhD: So, I tell my patients that the diarrhea usually occurs within the first 2 weeks and then the frequency of the diarrhea actually decreases. I always tell my patients, before they get the sorafenib, to get a bottle of Imodium and try to get the symptoms under control. And we call them, as well, if the frequency of a diarrhea increases to more than 4 times a day. And if they’re not able to drink and eat well, usually I also put sorafenib on hold and try to make sure they don’t get dehydrated.
Ghassan K. Abou-Alfa, MD: This brings me to an interesting way of management of those side effects, which is kind of, I would want to call it, the preventive way. And if anything, the standard dose for the sorafenib is, as we heard from Ruth, 2 pills in the morning, 2 pills in the evening. But sometimes we see certain physicians starting with a lower dose and then adjusting. So, Catherine, tell us from your perspective, what do you think?
Catherine Frenette, MD: I agree. To have success with the TKIs, you really need to be aggressive with side effect management. So, I actually have my patients start moisturizing with Eucerin, and even before they start the medicine, because that has been shown to decrease the risk of hand-food skin reaction. And if they have large calluses, I send then to podiatry before they even start.
I often start at a half-dose—400 mg once a day, or 200 mg twice a day. The way that I choose which way I’m going to start, it depends on the patient and their performance status. Are they Asians? We know the Asian patients tend to tolerate lower doses. Do they have other comorbidities? How bad is their liver? Are they a Child B7 as opposed an A5? And honestly, too, what’s their fear of the side effects? If you have somebody that’s very anxious about side effects and says, “I don’t want to be sick,” if you start them at full dose and they get bad side effects, they’re never going to want to go back on it.
Ghassan K. Abou-Alfa, MD: Fair enough. And I assume the same thing will apply to, of course, sorafenib or regorafenib. But talking about doses as well, we probably are all, in the community, more familiar with how to adjust the dose of sorafenib. But if a patient, exactly like we take from Catherine’s argument, ends up at the 400-mg daily dose, how much regorafenib would you prescribe for them then?
A. Ruth He, MD, PhD: From the randomized phase III study, patients who have experienced some sorafenib toxicities tend to also not tolerate regorafenib as well. So, in those patients, I usually start the patient at a 50% dose of regorafenib.
Ghassan K. Abou-Alfa, MD: Good. And if anything, you see how they will tolerate that and you take it from there. And this will be 2 pills instead of 4; in other words, for the total of 160 mg.
A. Ruth He, MD, PhD: Yes.
Ghassan K. Abou-Alfa, MD: Fair enough.
Catherine Frenette, MD: Although I would say, interestingly, I found that patients can have a little different side effects with regorafenib than what they had with sorafenib. And I’ve had patients who had no diarrhea with sorafenib and terrible diarrhea with regorafenib, and vice versa. You know they get bad hand-foot skin with sorafenib and nothing like that with regorafenib. So, it’s actually very interesting that, as you said, they’re more distant cousin drugs because patients aren’t guaranteed the same side effects.
Ghassan K. Abou-Alfa, MD: That’s important to know. Yes, go ahead, Anthony.
Anthony El-Khoueiry, MD: I’ll let you know a little controversy here. Based on the phase III trial of regorafenib, the patients who tolerated 400 mg daily were actually started on full-dose regorafenib. Now in that trial, there was almost a 50% dose interruption or reduction. So, that will be needed. But it means you could also potentially start at 160 mg, follow them closely, and proactively reduce when needed.
The challenge we have is we have no information about the importance of the dose intensity with these TKIs. The information is lacking in a prospective manner. And I think there are different schools of thought about starting low and going up or starting high, carefully watching the patients, and then going down. I think what we can all agree on is this careful observation in the first few weeks when the side effects are the most common.
Ghassan K. Abou-Alfa, MD: I totally agree. This is a very important point. And I have to say just from observing and hearing around, it seems that this trend for the low dose and starting too high up is not necessarily good by everybody, and there is a little bit of a visit of the full dose from the beginning, per se. And this definitely brings in a certain debate in regard to where we start. But you’re right, ultimately the most important thing is that the patient gets the therapy and benefits from it and sees how they benefit on it.
Transcript Edited for Clarity